September 1964

Tranquilizers and Suicide in the Schizophrenic Patient

Author Affiliations

From the Veterans Administration Center, Los Angeles (90025).

Arch Gen Psychiatry. 1964;11(3):312-321. doi:10.1001/archpsyc.1964.01720270084010

Introduction  Soon after the introduction of reserpine and chlorpromazine a decade ago questions arose concerning the relationship between the tranquilizing drugs and suicide. A number of clinicians have reported an increased incidence of suicide in drug-treated patients. Reserpine and other rauwolfia compounds were particularly suspect. Even in the small doses employed to treat hypertension, depression was noted in 15%-25% of the patients.1,2 However, it was also recognized that the drug was only one contributory factor in the affectual change. Perfectionistic, obsessive-compulsive personalities seemed predisposed to depression. In Ayd's opinion3 the depression had sometimes existed prior to treatment but had not been diagnosed. In other instances he described "pseudo-depressions" in which the drug's pharmacologic action induced lethargy, psychomotor retardation, and anergy. Bernstein and Kaufman4 believed that the increased passivity of the reserpine-treated patient produced affectual blunting in certain patients vulnerable to

First Page Preview View Large
First page PDF preview
First page PDF preview